Alabama, 2015

Hail and Damaging Winds in Alabama, May 20, 2015

May 20, 2015 · NWS BMX · 3 events in 1 county or zone

A quasi-stationary front split Alabama in half. A short wave trough moving eastward across the Ohio Valley States region produced a line of convection as far south as Mobile, Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A quasi-stationary front split Alabama in half. A short wave trough moving eastward across the Ohio Valley States region produced a line of convection as far south as Mobile, Alabama. This line of thunderstorms produced a few reports of large hail and damaging winds across portions of west central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 11:28 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 20, 11:28 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CDT WED MAY 20 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

FORECAST LOOKS TO BE ON TRACK SO NOT ANTICIPATING MANY CHANGES.
WATCHING THE CONVECTION OVER MISSISSIPPI AS THE HRRR DEVELOPS
SCATTERED TO LIKELY TYPE COVERAGE LATER THIS AFTERNOON AS A
SHORTWAVE PROGRESSES EASTWARD. FORECAST SOUNDINGS SHOW MODEST
INSTABILITY BUT WEAK SHEAR. TIMING IS RIGHT...MID TO LATE
AFTERNOON...SO SCATTERED CONVECTION SEEMS VERY REASONABLE. MAY END
UP INCREASING THE POPS TO HAVE SCATTERED EVERYWHERE. HIGHS IN THE
80S AND VERY MUGGY WITH DEWPOINTS CURRENTLY RANGING FROM 65 TO 70
MOST LOCATIONS.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

SHRA AND TSRA CONTINUE TO MOVE EAST ACROSS MS AND SHOULD BEGIN
SPREADING INTO WESTERN AL BY 20Z. WILL CARRY VCTS IN TAFS THIS AFTN
EXCEPT FOR TCL WHERE TEMPO GROUP WILL BE SHOWN SINCE THIS APPEARS TO
BE MOST LIKELY SITE TO EXPERIENCE A TSRA AT THIS TIME. CAN EXPECT
UPDATES AS AREAS OF TSRA DEVELOPMENT BECOME MORE CLEAR THIS
AFTERNOON. BELIEVE MOST OF TSRA ACTIVITY WILL PLAY OUT EARLY THIS
EVE BUT CAN'T RULE OUT POSSIBILITY SOME COULD CONTINUE OVERNIGHT AS
FRONT MOVES INTO AREA...JUST AM NOT CONFIDENT ENOUGH TO INCLUDE THEM
IN THE TAFS.

OTHERWISE EXPECT GENERALLY VFR CONDITIONS TO PREVAIL UNTIL THE EARLY
MORNING HOURS WHEN LOW CLOUDS AND PATCHY FOG EXPECTED TO DEVELOP
AGAIN. CIGS WILL GRADUALLY IMPROVE AFTER 14Z BUT EXPECT MVFR
CONDITIONS TO CONTINUE THROUGHOUT THE REMAINDER OF THE FCST PERIOD.

41

&&

.PREV DISCUSSION...
/ISSUED 645 AM CDT WED MAY 20 2015/

AN INTERESTING FORECAST IS ON TAP FOR THE DAY TODAY ACROSS CENTRAL
ALABAMA WITH A STALLED SURFACE FRONT CURRENTLY SPLITTING THE CWA.
DEWPOINTS IN THE LOWER 60S ARE CURRENTLY OBSERVED IN NORTH
ALABAMA...WHILE MOSTLY MID TO UPPER 60S ARE PRESENT ACROSS THE
SOUTH. THIS FRONTAL BOUNDARY WILL REMAIN THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT LATER ON THIS AFTERNOON. LOOKING BACK TO
OUR WEST...LARGE CLUSTERS OF SHOWERS AND STORMS HAVE DEVELOPED
ASSOCIATED WITH A SURFACE LOW MOVING ACROSS CENTRAL OKLAHOMA. WHERE
THESE STORMS TRACK WILL DICTATE HOW WIDESPREAD CONVECTIVE
DEVELOPMENT WILL BE ACROSS CENTRAL ALABAMA LATE THIS AFTERNOON AND
DURING THE EARLY EVENING. ALL INDICATIONS CURRENTLY ARE THAT THE
SHOWERS AND STORMS WILL CONTINUE TO TRACK EASTWARD TO EAST-
SOUTHEASTWARD FOLLOWING THE ASSOCIATED UPPER LEVEL SHORTWAVE. THE
STALLED BOUNDARY SHOULD ALSO ACT AS A SECONDARY LIFTING MECHANISM AT
THE SURFACE. WITH ALL THIS IN MIND...THERE ARE STILL SOME
UNCERTAINTIES IN HOW WIDESPREAD DEVELOPMENT WILL BE ACROSS CENTRAL
ALABAMA BY THE TIME THE MAIN THUNDERSTORM COMPLEX APPROACHES OUR
NORTHWEST COUNTIES. THEREFORE...HAVE GONE WITH HIGH CHANCE POPS
ACROSS THE NORTHWEST AT THIS TIME BUT WE MAY NEED TO GO LIKELY OR
HIGHER BASED ON THE LATEST HI-RES GUIDANCE TRENDS LATER THIS
MORNING. WE'LL DEFINITELY SEE SCATTERED CONVECTION DEVELOP OUT AHEAD
OF THE MAIN COMPLEX OF STORMS THAT WILL BE OUT AHEAD OF THE COLD
FRONT THAT WILL FINALLY BEGIN THE SOUTHWARD PUSH INTO WESTERN
TENNESSEE AND NORTHERN MISSISSIPPI THIS EVENING. THE QUESTION WILL
BE IF THE THUNDERSTORM COMPLEX DEVELOPS A COLD POOL BOUNDARY AND IS
ABLE TO HOLD TOGETHER LONG ENOUGH TO WARRANT HIGHER THUNDERSTORM
CHANCES.

LOOKING AT THE MESOSCALE ENVIRONMENT THAT WILL BE PRESENT
AHEAD OF THE STORMS TODAY...WE COULD CERTAINLY BE LOOKING AT
STRONG STORM FORMATION. CAPE VALUES OF 1500-2000 J/KG AND ENOUGH
0-6KM BULK SPEED SHEAR (25 TO 30 KTS) TO SUSTAIN UPDRAFTS
WILL BE PRESENT ESPECIALLY ACROSS OUR NORTHWESTERN TIER OF
COUNTIES. FORECAST SOUNDINGS ALSO INDICATE DRY AIR PRESENT IN THE
MID-LEVELS WHICH INCREASES THE POSSIBILITY OF GUSTY WINDS BEING
TRANSPORTED TO THE SURFACE WITHIN THUNDERSTORM DOWNDRAFTS. HAVE
NOT INCLUDED ANY HAZARDS IN THE HWO THIS MORNING DUE TO THE
UNCERTAINTIES IN HOW ORGANIZED CONVECTIVE DEVELOPMENT WILL BE AND
THE OVERALL COVERAGE. DEVELOPMENT ELSEWHERE ACROSS THE STATE WILL
BE PULSE-LIKE IN NATURE WITH THE BEST SHEAR ASSOCIATED WITH THE
UPPER SHORTWAVE PASSING WELL OFF TO THE NORTH OF CENTRAL ALABAMA.

THE FRONT WILL FINALLY PUSH ALL THE WAY THROUGH CENTRAL ALABAMA ON
THURSDAY...FILTERING DRIER AIR TO THE GULF COAST. LOWER HUMIDITY
VALUES CAN BE EXPECTED FRIDAY AFTERNOON AS DEWPOINTS DROP DOWN
INTO THE 50S AND LOWER 60S. THAT DRY AIRMASS WILL SLOWLY BE ERODED
OVER TIME AS WE GO INTO THE WEEKEND WITH THE DEVELOPMENT OF A
SURFACE RIDGE OVER THE WESTERN ATLANTIC. SOUTHERLY SURFACE FLOW
SHOULD RETURN BY SUNDAY WITH AFTERNOON CONVECTION EXPECTED TO
DEVELOP DURING THE PEAK HEATING OF THE DAY. TEMPERATURES WILL ALSO
GO UP AS AN UPPER LEVEL RIDGE STRENGTHENS OFF THE FLORIDA
COASTLINE AND BUILDS WESTWARD. THE UPPER RIDGE THEN APPEARS TO
BREAK DOWN A BIT BY THE END OF THE FORECAST PERIOD...WHICH COULD
INCREASE RAIN CHANCES AS UPPER DISTURBANCES TRAVERSE AROUND THE
WESTERN PERIPHERY OF THE RIDGE.

56/GDG

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 20, 9:16 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1016 AM CDT WED MAY 20 2015

ALZ011>015-017>050-211830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1016 AM CDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greene

When
May 20, 1:18 PM CST
Where
Greene County, 1.35 mi ESE of Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.010, -88.080

Several trees uprooted and power lines downed near the intersection of County Road 14 and County Road 60.

Hail, Greene

When
May 20, 2:08 PM CST to 2:09 PM CST
Where
Greene County, 4.87 mi S of Eutaw Muni Arpt
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
32.750, -87.880

Hail up to the size of half dollars fell in the town of Walden Quarters.

Thunderstorm Wind, Greene

When
May 20, 2:10 PM CST to 2:11 PM CST
Where
Greene County, 4.87 mi S of Forkland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.580, -87.870

Several trees uprooted and power lines downed along County Road 11.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579180, 579182, 581330.